Repeated Acetaminophen Can Cause Infant Liver Failure

In case study, intravenous N-acetylcysteine therapy improved child's clinical condition

TUESDAY, Jan. 18 (HealthDay News) -- Acetaminophen is generally considered child-safe, but repeated doses in infants can result in acute liver failure, according to a case report published online Jan. 17 in Pediatrics.

Francesco Savino, M.D., Ph.D., of the Ospedale Infantile Regina Margherita in Turin, Italy, and colleagues reported on one infant with acute liver failure associated with acetaminophen administration.

The researchers write that, over 10 days, the patient had ingested a total dose of 720 mg (72 mg/kg per day), which resulted in elevated aspartate aminotransferase and alanine aminotransferase levels, encephalopathy, and an increased ammonium level. The child's clinical condition and laboratory test results improved rapidly after intravenous N-acetylcysteine therapy.

"Health care providers should be aware that multiple doses of acetaminophen in infants may lead to acute hepatic failure. N-acetylcysteine therapy should be initiated in cases of drug-induced acute liver failure," the authors write.

Abstract
Full Text (subscription or payment may be required)

Copyright © 2011 HealthDay. All rights reserved.

Powered by

jQuery UI Accordion - Default functionality

For life-long learning and continuing professional development, come to Lippincott's NursingCenter.

Nursing Jobs Plus
Featured Jobs
Recommended CE Articles Recommended Nursing Articles

Dogs as Pets, Visitors, Therapists and Assistants
Home Healthcare Nurse, November/December 2014
Free access will expire on January 5, 2015.


Tracheostomy Care
Nursing2014 Critical Care, November 2014
Free access will expire on December 22, 2014.


Effective management of ARDS
The Nurse Practitioner, 13December 2014
Free access will expire on December 22, 2014.


More Recommended Articles

Subscribe to Recommended Articles

Evidence Based Practice Skin Care Network NursingCenter Quick Links What’s Trending Events